Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Northern Indiana

June 17, 2017White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 17, 2017, 11:40 PM EDT for White County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 11:40 PM EDT (03:40 UTC)
Expired
Jun 18, 2017, 12:30 AM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County White County, IN

The radar

The Northern Indiana radar (KIWX), 117 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 12:23 AM EDTTSTM WND DMG1 N Wolcott, INTREE DOWN AND SOME DOWNED LIMBS. FUNNEL CLOUD ALSO SPOTTED BUT NEVER TOUCHED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS53 KIWX 180340
SVRIWX
INC181-180430-
/O.NEW.KIWX.SV.W.0082.170618T0340Z-170618T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1140 PM EDT SAT JUN 17 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  White County in northwestern Indiana...

* Until 1230 AM EDT

* At 1139 PM EDT, severe thunderstorms were located along a line
  extending from Percy Junction to near Boswell, moving east at 40
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers,
  Burnettsville, Badger Grove, Smithson, Headlee, Lee, Golden Hill,
  Indiana Beach, Norway, Idaville, Sitka, Cedar Point, Bell Center
  and Buffalo.

This includes Interstate 65 between mile markers 185 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8658
      4074 8658 4074 8675 4073 8676 4072 8675
      4070 8676 4069 8675 4068 8676 4068 8674
      4066 8678 4056 8677 4057 8710
TIME...MOT...LOC 0339Z 276DEG 37KT 4082 8727 4050 8732 

HAIL...<.75IN
WIND...60MPH
 
$$

NWS
2 follow-up statements
425 
WWUS53 KIWX 180402
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1202 AM EDT SUN JUN 18 2017

INC181-180430-
/O.CON.KIWX.SV.W.0082.000000T0000Z-170618T0430Z/
White IN-
1202 AM EDT SUN JUN 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR WHITE COUNTY...

At 1201 AM EDT, severe thunderstorms were located along a line
extending from near Monon to near Otterbein, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers,
Burnettsville, Badger Grove, Smithson, Headlee, Lee, Golden Hill,
Indiana Beach, Norway, Idaville, Sitka, Cedar Point, Bell Center and
Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8658
      4074 8658 4074 8675 4073 8676 4072 8675
      4070 8676 4069 8675 4068 8676 4068 8674
      4066 8678 4056 8677 4057 8710
TIME...MOT...LOC 0401Z 273DEG 42KT 4082 8692 4048 8706 

HAIL...<.75IN
WIND...60MPH
 
$$

NWS
456 
WWUS53 KIWX 180431
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1231 AM EDT SUN JUN 18 2017

INC181-180440-
/O.EXP.KIWX.SV.W.0082.000000T0000Z-170618T0430Z/
White IN-
1231 AM EDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR WHITE COUNTY HAS EXPIRED...
    
The strongest portion of the storms which prompted the warning have 
moved out of the area. Therefore the warning has been allowed to 
expire.  However heavy rain is still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 700 AM EDT for
north central Indiana.

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8658
      4074 8658 4074 8675 4073 8676 4072 8675
      4070 8676 4069 8675 4068 8676 4068 8674
      4066 8678 4056 8677 4057 8710
TIME...MOT...LOC 0430Z 276DEG 37KT 4079 8656 4045 8670 

$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 8:31 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 8:31 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
831 PM EDT Sat Jun 17 2017

.SYNOPSIS...
Issued at 347 PM EDT Sat Jun 17 2017

Warm and humid airmass will remain in place across the area into
Sunday, allowing for favorable conditions for showers and
thunderstorms. Some of the storms may reach severe limits later
this evening into the overnight hours. A cold front will move
through by Sunday night and bring cooler and less humid air to the
area into mid week.

&&

.UPDATE...
Issued at 828 PM EDT Sat Jun 17 2017

Just minor adjustments to earlier fcst grids this eve. Focus remains
on severe potential overnight. Sct sub-svr storms along wk
boundaries over nwrn portions of the cwa this eve with showers
associated with vort max movg through the east. Upstream, stronger
convection over nwrn IL appears to be organizing into a line. Latest
HRRR/RAP suggests this line will sweep east across our cwa late this
eve and overnight as stronger 0-6km shear pushes east. Moderate
instability around (1500j/kg) fcst across wrn portion of the area as
the line moves in with less instability to the east. So, still
appears svr storms psbl with damaging winds the main threat. Perhaps
a bit lower threat in the east, but given the strong shear moving
in, storms may transition to a well organized line/bow by the
time they reach the east, so not discounting damaging wind threat
there either.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 347 PM EDT Sat Jun 17 2017

Very difficult forecast with models offering only limited help as
combinations of a handful of boundaries, MCVs and periodic cloud
cover all confusing models.

MCV tracked from N Illinois into Lower Michigan along a warm front
allowing for some showers and storms to form there. Area has been
high and dry through the day as subsidence was holding strong with
little more than some low topped cu near the lake shore area where
differential thermal boundary appears to reside. Boundary appears to
exist from northern Illinois back into SE Iowa where cu development
was picking up and some initiation was under way in a weakly capped
and unstable environment (per 18Z DVN/ILX soundings) with around
2000 j/kg of SBCAPE (lower than many models are depicting). Few
showers now forming NW of Indy working NE on edge of what could be
increasing theta E and weakening cap across the area. Therefore
despite model suggestions of little/no chance for precip, lowered
pops somewhat but still maintained slgt chc /chc pops into early
evening before main show tries to take place to the west.

Leading edge of upper level trough was entering western Iowa
bringing increasing height falls and dynamics which should help
coverage and intensity of storms increase. However, confidence in
impacts to the east remain low as majority of CAMs have shown at
best scattered showers/storms with some not even bringing any precip
in. New 18Z HRRR however may be trying to trend back to more a
broken line entering around/after 4z. General consensus was to drop
any categorical pops in place but hold with likely with a delay in
arrival as well as departure. Storms should enter at least 1000-2000
j/kg of SBCAPE and increasing unidirectional shear to allow some
continued organization if they can maintain themselves. While
somewhat reluctant, did maintain severe wording in the grids with
damaging winds again the main threat. Greatest wind threat appears
to be well SW of the area where better EML will exist. Forecast will
likely undergo further updates as convective trends take shape.
SWOMCD just issued to our immediate west.

Front will be slow to exit on Sunday with pops lingering into the
east areas into the afternoon. Convection may wane but refire again
as heating takes place in at least a moderately unstable airmass.
SPC Day 2 outlook expanded marginal risk back to the west a touch
which appears reasonable.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 347 PM EDT Sat Jun 17 2017

Only minor changes to long term with main focus on convective
potential into tonight. Cold front should be generally clear of the
forecast area by late Sunday night with cooler and less humid
conditions settling in for a few days. Weak disturbances will rotate
around the upper low resulting in a few chances for mainly diurnal
showers/few storms given cold air aloft.

Upper level heights will begin to increase by mid week and allow
more of an upward trends in temps. Chances for precip will still
linger along the front as it works north. Highs will climb back to
more normal levels with humidity level increasing. Pattern will
remain somewhat unsettled as wave train continues with said frontal
boundary likely to wobble north and south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 633 PM EDT Sat Jun 17 2017

Wk vort max over central IN causing sct shra lifting into nern IN
which should impact FWA early in the period with potentially
brief heavy ra and mvfr vsby. Shra/TS also has developed along a
a sfc boundary oriented parallel to mean flow from sw MI into nw
IN which will prbly impact SBN early this eve. Again, brief mvfr
conditions psbl as shra move through. Latest HRRR suggests more
robust convection along cdfnt over ern IA will move east across
nrn IN overnight, psbly accompanied by strong/gusty winds and
brief low flight conditions. MVFR strato cu expected in vcnty of
the cdfnt as it moves through Sunday morning, mixing out to vfr
with gusty west winds in the aftn.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...JT
SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...JT

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 17, 9:46 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
946 PM EDT Sat Jun 17 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190200-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
946 PM EDT Sat Jun 17 2017 /846 PM CDT Sat Jun 17 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Thunderstorms are likely to spread from west to east across our area
overnight. Some of the storms may be severe with damaging winds the
main threat. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are likely along and east of I69 Sunday morning.
Severe storms are not expected.

There is a chance of thunderstorms Tuesday and Tuesday night and
again Thursday and Thursday night. It remains too early to determine
if any storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-190200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
946 PM EDT Sat Jun 17 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

Thunderstorms are likely. Some of the storms may be severe with
strong wind gusts possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms Tuesday and Tuesday night and
again Thursday and Thursday night. It remains too early to determine
if any storms will be severe.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 17, 8:58 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
858 PM EDT SAT JUN 17 2017

MIZ078-079-180130-
St. Joseph-Cass-
858 PM EDT SAT JUN 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND
NORTHWESTERN ST. JOSEPH COUNTIES...

At 857 PM EDT, a strong thunderstorm was located over Marcellus, or
12 miles west of Three Rivers, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Marcellus, Flowerfield, Moore Park, Fishers Lake, Howardsville and
Wakelee.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4198 8547 4196 8592 4205 8593 4207 8588
      4207 8550
TIME...MOT...LOC 0057Z 255DEG 20KT 4201 8585

NWS
Special weather statement, Jun 17, 9:36 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
936 PM EDT SAT JUN 17 2017

MIZ079-180200-
St. Joseph-
936 PM EDT SAT JUN 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. JOSEPH
COUNTY...

At 935 PM EDT, a strong thunderstorm was located 5 miles north
of Three Rivers, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Flowerfield, Leonidas, Mendon and Moore Park.

Torrential rainfall is also occurring with this storm,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4198 8529 4201 8567 4207 8566 4207 8529
TIME...MOT...LOC 0135Z 262DEG 19KT 4203 8559

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:27 AM EDTSpecial Weather StatementIWXCass33 min
Jun 18, 1:00 AM EDTSpecial Weather StatementIWXCass30 min
Jun 18, 1:25 AM EDTSpecial Weather StatementIWXBlackford, Grant, Wells35 min
Jun 18, 1:39 AM EDTSevere Thunderstorm WarningIWXAdams, Blackford, Grant, Huntington, Jay, Wells51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.